acetaminophen and pseudoephedrine (cont.)
IN THIS ARTICLE
- What is acetaminophen and pseudoephedrine (Alka-Seltzer Cold and Sinus, Allerest No Drowsiness, Bayer Select Decongestant, Benadryl Allergy Sinus Headache, Dristan Cold Non-Drowsy, Ornex, Ornex Maximum Strength, Sinarest Sinus, Sine-Off Maximum Strength, Tavist Sinus, Triaminic Softchews Allergy Sinus)?
- What are the possible side effects of acetaminophen and pseudoephedrine?
- What is the most important information I should know about acetaminophen and pseudoephedrine?
- What should I discuss with my healthcare provider before taking acetaminophen and pseudoephedrine?
- How should I take acetaminophen and pseudoephedrine?
- What happens if I miss a dose?
- What happens if I overdose?
- What should I avoid while taking acetaminophen and pseudoephedrine?
- What other drugs will affect acetaminophen and pseudoephedrine?
- Where can I get more information?
What happens if I miss a dose?
Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include feeling restless or nervous, dizziness, drowsiness, diarrhea, increased sweating, seizure (convulsions), or coma.
What should I avoid while taking acetaminophen and pseudoephedrine?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.
What other drugs will affect acetaminophen and pseudoephedrine?
Before taking this medication, tell your doctor if you are using any of the following drugs:
- zidovudine (Retrovir, AZT);
- medicines to treat high blood pressure;
- gout medications such as probenecid (Benemid);
- seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton);
- stimulants (caffeine, diet pills, ADHD medications such as Ritalin or Adderall);
- an antidepressant such as amitriptyline (Elavil, Vanatrip, Limbitrol), clomipramine (Anafranil), desipramine (Norpramin), imipramine (Janimine, Tofranil), and others; or
- a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Dutoprol, Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others.
This list is not complete and other drugs may interact with acetaminophen and pseudoephedrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.
Where can I get more information?
Your pharmacist can provide more information about acetaminophen and pseudoephedrine.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2012 Cerner Multum, Inc. Version: 12.01. Revision date: 8/23/2011.
Your use of the content provided in this service indicates that you have read,understood and agree to the End-User License Agreement,which can be accessed by clicking on this link.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Use the pill finder tool on RxList.